Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Liver function on fioricet
    avatar
    fioricet posted:
    I am a 34yo female who has taken fioricet (butalbital is a barbiturate) daily for the past 7 years. Started for pain relief for migraines and began rebound headache use which developed into a daily habit. Have taken between 1 and 20 pills per day during the 7 years. Am taking 5-6 per day currently. Having a hard time quitting 100% and could use advice. I am concerned about liver damage due to the fact that fioricet contains 325mg of acetaminophen/tab, so 12 tabs would meet the daily dose of 4g and that is for short-term use. Just got a blood test back with 8.3 total protein and 4.2 globulin and 0.9 albumin/glob ratio. Should I be concerned about liver damage?
    Reply
     
    avatar
    Taximan283 responded:
    You should ask your doc about Liver damage. I'll tell you should start doing a slow wean off of Fioricet. It's a very bad and dangerous pill. You can't quit it CT. You have to stop it slowly. You can't just quit Barbiturates.
     
    avatar
    0112358 responded:
    I know this is an old discussion, but my heart goes out to you and I sincerely hope that you have since been able to get off those meds.

    I have intermittently taken Fiorinal w/Codeine (aka Butalbital, Fioricet, &c) for... geez, about 30-years since I was about 10-years, old for severe migraines. I have several times quit it cold-turkey, but I agree with Taximan's good advice below. With a habit that substantial it would be very dangerous for you -- or anyone else with a habit that big -- to quit cold-turkey.

    Again, I very much hope that you have since been able to wean yourself off, and are now quit of that habit. If not, I wish you all the luck in the world, and there is no time like the present to begin the wean off those meds.

    Please feel free to contact me for support, should you still need it.

    Warmest regards,
    0112358
     
    avatar
    0112358 responded:
    Oh, and I have a liver-function test coming up and looked up this discussion out of the same concerns you had or have. That being said it is not a habit for me, and I take other (new, fancy, and unfortunately very expensive) migraine meds in order that I do NOT develop a habit.

    Best new-fangled, fancy migraine med I've come across by far is Frova. Downfall aside from the expense, but that you can only take 9/month (that is a medical limitation, not an insurance limitation). I have at times been able to get samples, which is a huge help, but they are very hard to come by. It truly sucks that migraine meds like Fiorinal w/Codeine are REALLY cheap in comparison to the non habit-forming drugs like Frova.

    0112358


    Featuring Experts from Betty Ford Center

    Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

    Helpful Tips

    Will smoking weed effect my everyday life and health due to my age?
    I'm 14 and I've been smoking marijuana since I was 12 due to family problems&a family loss and my grades seem to me slowly going down ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.